When should I quit a med?

This sunday, I will have been on verapamil 3 weeks. I added it to my mix 2 weeks after I started Effexor. But prior to adding it, I was starting to feel some great relief from the fex.

After starting the verapamil, I started feeling the dizziness feeling again and I just thought that it was a side effect that would eventually go away. But it hasn’t. Before I quit any drug, I want to make sure I’ve given it enough time to see if it works and to see if the se’s dissipate, which they usually do. But since I am dizzy 24/7 prior to the fex, I really don’t know for sure if it’s the verapamil. Aargh

So my questions are:

1). How much longer should I give the verapamil before calling it quits?

  1. does anyone know what other drug works good with verapamil? I am pretty certain that one drug alone is not going to get me where I need to be to get back to work.

Thanks for any advice.

MP

Hi MP,
I’ve been on verap for a year and I am not impressed with it at all. The only reason I’m still on it is bc I do have some BP issues and I’m scared to get off it and freak my brain out. I can honestly say without a doubt that it has not helped with the vertigo at all. Maybe a tiny bit with the headaches but not with the vertigo.
It takes Verap a while to get relief and at a pretty high dose from what I understand. If you were doing well with the Fex then I’d stop the Verap. I really don’t see any point in being on it.
Good luck!
Elisha

MP,

Wondering why you have been starting two meds at around the same time? The problem here is that you cannot know for certain which med is causing the problem or if it’s a synergistic effect. If you suspect V is making you dizzy and it’s not stopping, I’d pull the plug on it and stick with Fex considering you were feeling better. Fex may be all that you need.

S

S,

My Doctor had me start the verapamil 2 weeks after the fex for that very reason. Maybe it should’ve been longer. But the fex was really helping. So I think your right to just give the v the axe. My doctor also said I don’t need to tirate down with the verapamil. Do you know if that’s true?

I wonder what’s next in his arsenal?? Hopefully something good!! Bring it on!! Do you know of anything else that combo’s well with fex? Maybe the fex will be enough.

Elisha, how many milligrams are you taking?

Thanks.

M

I take 240mg’s but I’m thinking about going down to 120mg’s.

Hello again,
Just thought I’d add that I am on Verapamil 180. It was the first drug that I started on after being rxed with MAV. It stopped any headache completely. It also stopped the hard spinning vertigo attacks and vomiting. But, in their place I have 24/7 dizziness. I talked to Dr. Hain ( in Chicago) about Verapamil. HIS opinion is that there is NO BENEFIT to Verapamil above 120mg. He advised me to lower my dose to 120 and just stay there. ( I think he was thinking about constipation problems) but don’t know for sure. He just thought it was not necessary to have any higher dose. I have stayed on 180 anyway, as I am nervous about lowering it, thinking about withdrawl symptions maybe?? or my headaches will come back or vertigo attacks?? Just scared to mess with something that works, Spinning Lady, meredith